Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Atlanta, GA

June 6, 2002Catoosa County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 6, 2002, 5:46 PM EDT for Catoosa County, Whitfield County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 5:46 PM EDT (21:46 UTC)
Expired
Jun 6, 2002, 6:15 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Catoosa County, GA, Whitfield County, GA

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:00 PM EDTThunderstorm WindCountywide, GAThe Daily Citizen newspaper of Dalton reported that strong thunderstorms downed numerous trees and several power lines across the county. One home in Dalton sustained considerable damage as a large tree fell through the home essentially collapsing in one corn

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 062146
SVRATL
GAC047-313-062215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CATOOSA COUNTY IN NORTHWEST GEORGIA
  NORTHEASTERN WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 615 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 60 MPH
  LOCATED OVER INDIAN SPRINGS...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...COHUTTA...
INDIAN SPRINGS...RINGGOLD AND VARNELL.

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH
THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORMS
PASS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3512 8514 3495 8523 3479 8493 3498 8484

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:00 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 6, 3:00 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT THU JUN 6 2002

OVERVIEW...MODELS HANDLE UPPER LEVEL SHORT WAVE AND BUILDING RIDGE
SIMILARLY THRU SATURDAY AFTERNOON. TAIL END OF SHORT WAVE PASSES
NEAR TENNESSEE-GEORGIA BORDER BETWEEN 00Z AND 06Z TONIGHT.
ASSOCIATED ENERGY FIELD GETS SHEARED OUT...BUT STILL PVA RESULTS
OVER NORTH GEORGIA TONIGHT INTO SATURDAY MORNING. UPPER RIDGE BUILDS
IN THE EASTERN HALF OF THE COUNTRY OVER THE WEEKEND IN RESPONSE TO
TROF OVER THE WESTERN U.S. DIGGING SOUTH. COLD FRONT MOVES
SOUTHEAST INTO CENTRAL GEORGIA BY 06Z TONIGHT WITH DRIER AIR
FILTERING IN BEHIND IT. THE FRONT STALLS OVER SOUTHERN GEORGIA BY
FRIDAY AFTERNOON WITH A WEAK FRONTAL WAVE DEVELOPING. SURFACE HIGH
MOVES ACROSS THE GREAT LAKES AND NORTHEAST U.S. SHIFTING LOW LEVEL
FLOW TO THE NORTHEAST FRIDAY NIGHT.

NEAR TERM...CONVECTION DEVELOPED AHEAD OF FRONT NEAR AN ATLANTA TO
GAINESVILLE LINE. MAIN ACTIVITY NEAR FRONT IN N ALABAMA....ALSO FEW
SHHOWERS/TSTMS HAVE DEVELOPED IN SOUTHERN PART STATE. WILL CONTINUE
SCATTERED POPS FOR MOST OF CWA INTO TONIGHT. WITH THE FRONT IN THE
AREA AND POSSIBLE WAVES ALONG IT NEAR SOUTHERN BOUNDARY WILL KEEP CHANCE
POPS FOR FRIDAY AFTERNOON AND EVENING. MAV POPS SEEM A BIT ON THE
WET SIDE...SO WILL NOT CARRY ANY POPS FOR SATURDAY WITH DRY AIR
COVERING MOST OF CWA...RETURN FLOW AROUND HIGH PRESSURE BY SUNDAY
MAY GIVE SMALL CHANCE IN THE WESTERN PART OF THE STATE. FOR TEMPS
WILL USE A BLEND OF ALL GUIDANCE....GENERALLY STAYING JUST A TAD ON
THE WARMER SIDE.

EXTENDED...AS HIGH PRESSURE MOVES AWAY FROM THE AREA...MORE UNSTABLE
AIR WILL MOVE IN ON BACK SIDE OF IT. NEXT FRONT APPROACHING THE CWA
BY MIDDLE OF NEXT WEEK SO CHANCE OF PRECIP WILL AGAIN BE INCREASING
BY THEN. WILL NEED TO CONTINUE CHANCE OF PRECIP FROM MONDAY ONWARD
...BUT MAINLY AFTERNOON AND EVENING. HIGH TEMPS SHOUL STAY IN 80S TO
AROUND 90 FOR MOSOT OF THE EXTENDED.

FORECAST CONFIDENCE...GOOD CONFIDENCE THRU FORECAST...ALTHOUGH AVN
MODEL HAS TO BE TAKEN WITH A GRAIN OF SALT.

FCSTID = 22

ATL  68 86 68 82 /  30 10 10 10
AHN  67 87 68 84 /  30 10 10 10
GVL  66 85 65 82 /  30 10 10 10
RMG  66 88 66 86 /  30 00 00 00
CSG  72 90 72 89 /  40 30 20 10
MCN  72 91 70 89 /  50 40 30 10

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

DH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:42 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray33 min
Jun 5, 9:18 PM EDTSevere Thunderstorm WarningFFCFannin27 min
Jun 5, 9:40 PM EDTSevere Thunderstorm WarningFFCLumpkin35 min
Jun 5, 10:25 PM EDTSevere Thunderstorm WarningFFCPike35 min
Jun 5, 10:39 PM EDTSevere Thunderstorm WarningFFCLumpkin, Union, White21 min
Jun 5, 11:08 PM EDTSevere Thunderstorm WarningFFCTowns, Union, White22 min
Jun 6, 3:10 PM EDTSevere Thunderstorm WarningFFCJackson35 min
Jun 6, 5:39 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Wilkes36 min
Jun 6, 6:37 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.